Abstract Number: PB1275
Meeting: ISTH 2020 Congress
Background: Heparin-induced thrombocytopenia (HIT) is a rare, life-threatening complication of heparin exposure caused by antibodies against the heparin-PF4 complex. The condition is associated with a high risk of thrombosis and is extremely rare in children.
Aims: We present a 9-years old boy with HIT.
Methods: The patient had unrecognized protein S deficiency and presented with extensive proximal deep vein thrombosis of the lower extremity and pulmonary embolism, probably associated with previous varicella infection. He started LMWH therapy immediately. Due to the extent of the thrombosis and its remarkable clinical manifestation and with the accessibility of experienced radiologists, the 3rd day from the presentation, local thrombolysis with subsequent mechanical thrombectomy was performed with a very good effect. During the procedure, the patient was on unfractionated heparin, afterwards treated with LMWH with adequate antiXa levels. Ten days after the thrombectomy, the local finding on the limb worsened, and Doppler ultrasound revealed re-thrombosis. At that time the first decrease of platelets was noticed, although platelets were still remaining within the normal range. The second attempt of local thrombolysis and thrombectomy was performed the same day with satisfactory effect. Less than 24 hours after the end of thrombolysis, a second re-thrombosis was diagnosed, at that time with further platelet decrease. HIT was suspected, heparin was stopped, and therapy with fondaparinux was initiated. HIT was later confirmed with HIT antigen test and flow cytometry. Despite the fondaparinux level was within a therapeutical range, 13 days later DUS showed progression of the thrombosis to the contra-lateral lower extremity. The therapy was switched to rivaroxaban without any further worsening of the thrombosis extent.
Results: One year after the event, the patient has partial recanalization of the involved venous system.
Conclusions: We present a rare case of a pediatric patient with HIT and difficulties with adequate therapy in children.
To cite this abstract in AMA style:Zdrahalova K, Hadacova I, Padr R. Heparin Induced Thrombocytopenia in a 9 Years Old Child: A Case Report [abstract]. Res Pract Thromb Haemost. 2020; 4 (Suppl 1). https://abstracts.isth.org/abstract/heparin-induced-thrombocytopenia-in-a-9-years-old-child-a-case-report/. Accessed January 23, 2022.
« Back to ISTH 2020 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/heparin-induced-thrombocytopenia-in-a-9-years-old-child-a-case-report/